Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyReferences

View all Images (2)

Postacute sequelae of Stevens-Johnson syndrome and toxic epidermal necrolysis
Other Resources UpToDate PubMed

Postacute sequelae of Stevens-Johnson syndrome and toxic epidermal necrolysis

Contributors: Vivian Wong MD, PhD, Aditi Jani MD, Mitchell Linder MD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare, severe drug reactions that are characterized by mucosal erosions with skin pain and detachment, most commonly triggered by medications. Many patients develop sequelae following an acute episode, some of which may be associated with significant morbidity. Integumentary and ocular complications occur most frequently:
  • Skin, hair, nails: Hyper- and hypopigmentation that may be permanent and abnormal scarring, including hypertrophic scars and keloids. Xerosis, pruritus, chronic eczema, eruptive melanocytic nevi, and telogen effluvium have been reported. A variety of nail changes have also been reported, occurring in up to 50% of patients, especially those who have experienced more severe disease. Onychomadesis or Beau lines are seen initially, depending on whether nail matrix arrest is complete or partial. Affected nails may manifest dystrophic changes as they regrow.
  • Ocular: More common manifestations include conjunctivitis, dry eye syndrome, conjunctival membranes, or symblepharon formation. Less common signs are corneal scarring, corneal neovascularization, and trichiasis. Most severe signs include corneal ulceration, subconjunctival fibrosis, limbal stem cell failure, entropion, and corneal opacification leading to blindness.
Other sequelae include:
In addition, there are reports of connective tissue diseases including systemic lupus erythematosus, Sjögren syndrome, or Sjögren-like syndrome arising after SJS/TEN. Worsening of chronic renal disease after SJS/TEN has also been reported.

Codes

ICD10CM:
L51.1 – Stevens-Johnson syndrome
L51.2 – Toxic epidermal necrolysis [Lyell]

SNOMEDCT:
768946000 – Stevens-Johnson syndrome, toxic epidermal necrolysis spectrum

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Skin:
Nails:
Eyes:

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

References

Subscription Required

Last Reviewed:10/04/2021
Last Updated:10/21/2021
Copyright © 2022 VisualDx®. All rights reserved.
Postacute sequelae of Stevens-Johnson syndrome and toxic epidermal necrolysis
A medical illustration showing key findings of Postacute sequelae of Stevens-Johnson syndrome and toxic epidermal necrolysis (Possible sequelae (derm))
Copyright © 2022 VisualDx®. All rights reserved.